Thunderstorm Wind, Pinal
- When
- September 3, 7:25 PM MST
- Where
- Pinal County, 13.18 mi N of Copper Creek
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.940, -110.490
The Horse Camp RAWS measured a wind gust of 65 mph.
Isolated storms moved southwest across southeast Arizona during the afternoon and evening. The strongest storms were in Pinal, Greenlee and northern Graham counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Isolated storms moved southwest across southeast Arizona during the afternoon and evening. The strongest storms were in Pinal, Greenlee and northern Graham counties. One storm produced a severe wind gust at the Horse Camp RAWS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 3, 3:30 PM MST, 3 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 330 PM MST Tue Sep 3 2019 .SYNOPSIS...Limited moisture will resuled in only isolated thunderstorms Wednesday through Friday. Above-normal to near-record temperatures will persist through this period as well. An expected increase in moisture should bring increasing storm chances this weekend along with a gradual cooling trend. && .DISCUSSION...As anticipated, storms have started to fire off this afternoon mainly south and east of the Tucson area and particularly over terrain. Our steering flow has increased just a bit with storms having no issues moving off the terrain and into the valleys toward the west and southwest. Main concern with these storms will be gusty outflows with the 03/22Z SPC meso-analysis indicating DCAPE in excess of 1400 J/kg across the CWA. Several of the latest CAM solutions still have parts of Tucson getting in on the action this afternoon or early this evening, and the latest radar imagery from KEMX shows storms trying to push westward off the Catalina and Rincon Mountains. All in all though, things should quiet down after sunset since we don't have much upper level support for convection continuing overnight. On Wednesday, we'll limit convection to western Pima County and the White Mountains as high pressure slides slightly eastward and the ridge builds a bit. This will allow temperatures to increase a few degrees compared to today, with a few spots nearing record highs. Please see the climate section below for more information on records for today and Wednesday. This would be a good time to mention the newly-named Tropical Storm Fernand in the Western Gulf of Mexico. Expected to make landfall south of the US/Mexico border in Texas Wednesday afternoon, the GFS and ECMWF attempt to bring the remnant moisture field from Fernand around the base of the high and across Chihuahua and Sonora by the end of the work week. Whether the moisture holds together long enough to make it into southern Arizona is still yet to be seen, but we'll keep a close eye on subsequent model solutions in the coming days. For now, we'll keep just slight chance PoPs in the forecast Thursday and Friday mainly near the AZ/Mexico border and across the White Mountains. Hurricane Juliette in the eastern Pacific will churn well to our south and west this week and have almost no impact on our weather. Still, high temperatures will continue to run 3-6 degrees warmer than average into Saturday with strong high pressure in control. This weekend the upper level ridge breaks down as a trough nears the Pacific NW coast, initiating a cooling trend back toward seasonal normals early next week. This should accompany deeper moisture and more widespread rain chances returning to the region on southwesterly flow aloft, particularly from Sunday through at least Tuesday. && .AVIATION...Valid through 05/00Z. Isolated to scattered SHRA/TSRA develop this afternoon, continuing into the evening hours. Storms should be fairly limited to Cochise and eastern Pima Counties between 03/21Z and 04/01Z. FEW-SCT clouds 10k-15k ft MSL through the period, though occasionally BKN near TSRA. Brief MVFR conditions and gusty outflow winds to 40 kts possible near the stronger TSRA. Otherwise, SFC winds generally remain below 12 kts through the forecast period favoring a NWLY-NELY direction during the afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms into this evening, decreasing in coverage by Wednesday as drier air overspreads the region. This allows temperatures to rise well above normal for this time of year, with afternoon breeziness from Tucson eastward. Generally dry weather persists for several days until the pattern begins to shift over the weekend. Thunderstorm activity becomes fairly widespread on Sunday continuing into the start of next week. Winds could be gusty and erratic near thunderstorms, but otherwise light and terrain driven. && .CLIMATE... Near record high temperatures the next 2 days for a few locations. DATE Sep 03 Sep 04 FCST RCD/YR FCST RCD/YR FCST RCD/YR TUCSON INTL AIRPORT 103 107/1983 105 106/2011 BISBEE-DOUGLAS AIRPORT 96 102/1948 95 101/1952 AJO 106 111/2002 106 111/2007 KITT PEAK 84 87/1979 86 89/1979 ORGAN PIPE CACTUS 106 111/1982 106 109/1979 PICACHO PEAK 104 108/2010 106 109/2002 SAFFORD AG STATION 104 105/1982 102 106/1948 SIERRA VISTA FD 93 99/1917 94 98/2012 TOMBSTONE 95 101/1983 95 106/1917 WILLCOX 97 104/1948 96 105/1929 && .TWC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Carpenter AVIATION/FIRE WEATHER...Powell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement National Weather Service Tucson AZ 252 PM MST Tue Sep 3 2019 AZZ503-032230- Upper Santa Cruz River and Altar Valleys including Nogales- 252 PM MST Tue Sep 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND SOUTHWESTERN SANTA CRUZ COUNTIES UNTIL 330 PM MST... At 251 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles south of Arivaca, or 17 miles southwest of Tubac, moving northwest at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Arivaca, Sasabe, Arivaca Lake and Ruby. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3150 11160 3168 11146 3150 11109 3135 11112 TIME...MOT...LOC 2151Z 121DEG 21KT 3148 11129 MP
Special Weather Statement National Weather Service Tucson AZ 305 PM MST Tue Sep 3 2019 AZZ506-507-509-511-032245- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham- 305 PM MST Tue Sep 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN GRAHAM...NORTHWESTERN COCHISE AND SOUTHEASTERN PINAL COUNTIES UNTIL 345 PM MST... At 304 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles southeast of San Manuel, or 20 miles southeast of Mammoth, moving southwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mammoth, San Manuel and Redington. LAT...LON 3280 11049 3252 11025 3232 11040 3265 11074 TIME...MOT...LOC 2204Z 026DEG 10KT 3250 11041
Special Weather Statement National Weather Service Tucson AZ 350 PM MST Tue Sep 3 2019 AZZ503-504-507-513-032330- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 350 PM MST Tue Sep 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 430 PM MST... At 347 PM MST, Doppler radar was tracking a cluster of strong thunderstorms with one near Corona De Tucson and the others north of Sonoita, moving southwest at 32 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Vail, Sonoita, Elgin, Corona De Tucson, and Madera Canyon. LAT...LON 3213 11077 3197 11048 3157 11047 3168 11096 TIME...MOT...LOC 2247Z 023DEG 30KT 3197 11068
Special Weather Statement National Weather Service Tucson AZ 416 PM MST Tue Sep 3 2019 AZZ502-504>507-514-040000- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho Peak State Park- 416 PM MST Tue Sep 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 500 PM MST... At 414 PM MST, Doppler radar was tracking a cluster of strong thunderstorms from the Catalina Foothills, north to Oracle. The thunderstorms were moving southwest at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Catalina, Oro Valley, Marana, Oracle, Casas Adobes, Flowing Wells, Tanque Verde, Saddlebrooke, Avra Valley, Tortolita, Mount Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina State Park, Saguaro National Park West, Catalina Foothills, Tucson Estates, Picture Rocks, Campo Bonito and Dove Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3219 11120 3250 11140 3274 11077 3233 11061 TIME...MOT...LOC 2314Z 065DEG 15KT 3241 11087 Zell
Special Weather Statement
National Weather Service Tucson AZ
538 PM MST Tue Sep 3 2019
AZZ501-502-040115-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
538 PM MST Tue Sep 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIMA COUNTY UNTIL
615 PM MST...
At 538 PM MST, Doppler radar was tracking a strong thunderstorm 22
miles south of Pisinemo, or 24 miles southwest of Sells, moving west
at 20 mph.
Wind gusts of 50 mph and blowing dust will be possible with this
storm.
Locations impacted include...
Organ Pipe Cactus National Monument, Ali Chugk, Pia Oik, Kots Kug and
Papago Farms.
LAT...LON 3185 11272 3186 11272 3201 11254 3177 11201
3165 11207
TIME...MOT...LOC 0038Z 106DEG 18KT 3172 11221Special Weather Statement
National Weather Service Tucson AZ
655 PM MST Tue Sep 3 2019
AZZ506-509-511-040230-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
655 PM MST Tue Sep 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EASTERN
PINAL COUNTIES UNTIL 730 PM MST...
At 655 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles southeast of San Carlos, or 22 miles east of Christmas, moving
west at 20 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
San Carlos Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3319 11023 3302 11030 3307 11066 3314 11063
3313 11059 3317 11054 3316 11053 3318 11053
3320 11040 3328 11046 3329 11045
TIME...MOT...LOC 0155Z 108DEG 16KT 3313 11035The Phoenix radar (KIWA), 117 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
The Horse Camp RAWS measured a wind gust of 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855953.